Iowa, 2008

Flash Flooding in Iowa, September 13, 2008

September 13, 2008 · NWS DVN · 4 events in 4 counties and zones

A cold front stalled out across eastern Iowa September 13 while remnants from Pacific Hurricane Lowell and moisture from the remnants of Hurricane Ike moved across the region. Copious amounts of rain was the result over much of the Midwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$325,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front stalled out across eastern Iowa September 13 while remnants from Pacific Hurricane Lowell and moisture from the remnants of Hurricane Ike moved across the region. Copious amounts of rain was the result over much of the Midwest. Widespread rainfall totals of 1.50 to 3.00 inches fell across the area with a band of heavier rains of 4 to 8 inches stretching from northeast Missouri to Chicago. Flash flooding was observed across Missouri, southeast Iowa, and Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 13, 1:56 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 13, 1:56 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 AM CDT SAT SEP 13 2008

.SYNOPSIS...
EARLY THIS MORNING A WARM FRONT ORIGINATING AT LOW PRESSURE OVER
SW IOWA....EXTENDED ACROSS SOUTHERN IOWA INTO CENTRAL ILLINOIS. A
COLD FRONT STRETCHED SW FROM THE LOW THROUGH SERN NE AND EASTERN
KS. A VERY MOIST WARM SECTOR WAS IN PLACE WITH A LARGE AREA OF LOW
70 DEW POINTS. WARM SECTOR H8 DEW POINTS WERE AROUND 15C. A LARGE
AREA OF MODERATE TO HEAVY RAIN WAS LOCATED NEAR THE FRONTAL
BOUNDARY EXTENDING FROM NRN IL AND SRN WI...SOUTHWEST INTO EASTERN
KS. SCATTERED TSRA WAS OCCURRING ALONG THE SOUTHERN FLANK OF THE
PCPN SHIELD.

&&

.DISCUSSION...
MAIN CONCERN WILL CONTINUE TO BE PCPN TRENDS THROUGH SUNDAY. NO
CHANGES ARE PLANNED FOR THE FLASH FLOOD WATCH CURRENTLY IN PLACE
OVER THE ENTIRE CWFA UNTIL 18Z TODAY. AXIS OF HEAVY RAIN IS
CURRENTLY FROM NEAR MEMPHIS MO NORTHEAST THROUGH PROPHETSTOWN
ILLINOIS. EXPECT THIS AXIS SET UP OVER THE NORTHERN CWFA THIS
MORNING AS THE SURFACE LOW MOVES THROUGH WESTERN AND CENTRAL IOWA.
PCPN COVERAGE AND INTENSITY WILL DIMINISH OVER THE AREA BY 18Z AS
SURFACE WAVE MOVES INTO WISCONSIN BY THIS EVENING. TEMPS SHOULD
ONLY RISE ABOUT 5 DEGREES TODAY WITH ALL OF THE CLOUDS AND PCPN
OVER THE AREA. REMNANTS OF IKE ARE STILL FORECAST TO LIFT
NORTHEAST THROUGH OHIO VALLEY LATE TONIGHT AND SUNDAY. THIS WILL
PLACE THE WEST CENTRAL ILLINOIS COUNTIES UNDER THE NORTHWEST EDGE
OF THE PCPN SHIELD. AT THIS POINT...WITH QPF AMOUNTS ARE EXPECTED
TO BE AROUND AND INCH OVER THE WEST CENTRAL ILLINOIS
COUNTIES...WILL HOLD OFF ON EXTENDING THE FLASH FLOOD WATCH FOR
THE ILLINOIS SIDE OF THE RIVER. IF IKE TRACKS A LITTLE FURTHER TO
THE NW...THEN ANOTHER FLASH FLOOD WATCH MAY BE REQUIRED. BASED ON
CURRENT EXPECTED MOVEMENT OF IKE...PCPN SHOULD MOVE OUT OF THE
CWFA BY LATE SUNDAY AFTERNOON. THIS SHOULD BE THE END OF OUR
RECENT STRETCH OF WET WEATHER. HIGH PRESSURE IS PROGGED TO SETTLE
IN OVER THE AREA BY MONDAY AND REMAIN OVER OR NEARBY THROUGH
WEDNESDAY. THIS WILL BRING DRY WEATHER TO THE AREA FOR THE
BEGINNING OF THE WEEK. TEMPS WILL BE ON THE COOL SIDE MONDAY AND
TUESDAY WITH LOWS TUESDAY DIPPING INTO THE 40S. DAYTIME HIGHS FOR
MONDAY AND TUESDAY ARE EXPECTED TO BE IN THE MID AND UPPER 60S TO
LOW 70S. WARMER TEMPS WILL RETURN TO THE REGION MID TO LATE WEEK
AS THE HIGH MOVES OFF TO THE EAST...ALLOWING RETURN FLOW TO BECOME
ESTABLISHED.

&&

.AVIATION...
OVERALL...CONDITIONS GENERALLY 3-5SM WITH CIGS 1-3KFT WITH POCKETS
OF CIGS BLO 1KFT AND VSBYS 2SM. TSRA GENERALLY CONFINED TO THE WARM
FRONT IN THE ZONE OF BEST WAA WHICH IS MOVG INTO NORTHEAST IL.
CONDITIONS GENERALLY NOT EXPECTED TO IMPROVE UNTIL AFTER 18Z AS THE
NEXT SFC WAVE MOVES NORTHEAST OF THE AREA. ONCE THE SFC WAVE
PASSES...CIGS/VSBYS SHOULD RAPIDLY IMPROVE TO VFR. WET GROUND SHOULD
RESULT IN VSBYS OF 3-5SM AFTER SUNSET. PRECIP SHIELD FROM IKE SHOULD
BEGIN ARRIVING AROUND 14/12Z.        ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
     IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BUREAU-
     CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-
     MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR CLARK-
     SCOTLAND.

&&

DLF/DLF/08
Hazardous weather outlook, Sep 12, 4:00 AM CST, 23 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT FRI SEP 12 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

RAIN WITH EMBEDDED THUNDERSTORMS WILL SLOWLY SPREAD NORTH ACROSS THE
AREA DURING THE DAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE SOUTH
OF AN OTTUMWA IOWA TO PRINCETON ILLINOIS LINE. ANY THUNDERSTORMS
THAT DO DEVELOP TODAY ARE NOT EXPECTED TO BE SEVERE.

TONIGHT...SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD ACROSS THE
AREA. HEAVY RAINFALL IS EXPECTED WITH THE GREATEST THREAT NORTHWEST
OF A LINE FROM KEOSAUQUA IOWA...TO STERLING ILLINOIS...WHERE A FLASH
FLOOD WATCH HAS BEEN ISSUED. RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE
POSSIBLE IN THE WATCH AREA. AT THIS TIME...THE THUNDERSTORMS THAT
DEVELOP TONIGHT ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR HEAVY RAIN AND FLASH FLOODING WILL CONTINUE INTO
EARLY SATURDAY AFTERNOON. SHOWERS AND A FEW NON-SEVERE THUNDERSTORMS
WILL BE ONGOING OVER MUCH OF THE AREA SATURDAY MORNING NEAR A LOW
PRESSURE SYSTEM MOVING THROUGH EAST CENTRAL IOWA AND NORTHWEST
ILLINOIS.  ABUNDANT MOISTURE IN PLACE OVER THE AREA WILL FUEL THE
SHOWERS AND THUNDERSTORMS AND COULD RESULT IN LOCALLY HEAVY RAINS.
AT THIS TIME...IT APPEARS THE GREATEST HEAVY RAIN AND FLASH FLOOD
THREAT SATURDAY MORNING WILL BE OVER NORTHWEST ILLINOIS THE BORDERING
EAST CENTRAL IOWA COUNTIES.

SUNDAY...THE REMNANTS OF HURRICANE IKE ARE FORECAST TO MOVE FROM
ARKANSAS INTO THE LOWER OHIO VALLEY.  THIS PATH WILL PLACE THE
NORTHWEST EDGE OF IKES RAIN SHIELD OVER NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS.  AT THIS TIME IS APPEARS RAINFALL AMOUNTS WILL BE
LESS THAN AN INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. ANY RAINFALL
REPORTS OF AN INCH OR MORE WILL BE APPRECIATED.

In the hours before

Local storm report, Sep 12, 10:30 PM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1130 PM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HEAVY RAIN       W NORWAY                41.90N 91.93W
09/12/2008  M1.20 INCH       BENTON             IA   TRAINED SPOTTER

            MOST OF THIS RAIN SINCE 5 PM THIS EVENING.

&&

LE
Special weather statement, Sep 12, 10:44 PM CST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1144 PM CDT FRI SEP 12 2008

IAZ067-077-078-087>089-098-099-ILZ024-130630-
LEE IA-VAN BUREN IA-DES MOINES IA-JEFFERSON IA-HENRY IA-MUSCATINE IA-
WASHINGTON IA-LOUISA IA-MERCER IL-
1144 PM CDT FRI SEP 12 2008

...HEAVY RAINS CAUSING PONDING OF WATER AND RISING WATER LEVELS...

AND AREA OF STRONG THUNDERSTORMS WITH HEAVY RAINFALL HAVE AFFECTED
AREAS FROM KEOSAUQUA...THROUGH MOUNT PLEASANT...TO WAPELLO AND
MEDIAPOLIS IN THE PAST FEW HOURS.  THE HEAVY RAIN WITH THESE STORMS
HAS CAUSED PONDING OF WATER ON ROADS AND IN FARMLANDS...AND ELEVATED
WATER LEVELS IN ROADSIDE DITCHES...CREEKS AND STREAMS. RAINFALL
AMOUNTS SO FAR OF UP TO 2 INCHES HAVE BEEN REPORTED.  SOME LOCATIONS
MAY HAVE RECEIVED UP TO 3 INCHES WHERE THUNDERSTORMS HAVE PASSED.

IN THE NEXT SEVERAL HOURS...ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS
POSSIBLE...WHICH MAY CAUSE LOCALIZED FLOODING OF SMALL CREEKS AND
STREAMS...AND ADDITIONAL PONDING OF WATER ON ROADS AND FARMLANDS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LE
Special weather statement, Sep 12, 10:47 PM CST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1147 PM CDT FRI SEP 12 2008

IAZ067-068-078-ILZ015-016-024-130645-
SCOTT IA-MUSCATINE IA-LOUISA IA-ROCK ISLAND IL-MERCER IL-HENRY IL-
1147 PM CDT FRI SEP 12 2008

...HEAVY RAINS EXPECTED TO CAUSE PONDING OF WATER AND RISING WATER
LEVELS...

AN AREA OF THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT PORTIONS OF
SCOTT...ROCK ISLAND...MERCER...AND HENRY COUNTIES IN THE NEXT FEW
HOURS.  THE HEAVY RAIN WITH THESE STORMS IS EXPECTED TO CAUSE
PONDING OF WATER ON ROADS AND IN FARMLANDS...AND ELEVATED WATER
LEVELS IN ROADSIDE DITCHES...CREEKS AND STREAMS.  SOME LOCALIZED
FLOODING MAY OCCUR...ESPECIALLY IN THE URBAN AREAS OF THE QUAD
CITIES. RAINFALL AMOUNTS SO FAR OF UP TO 2 INCHES HAVE BEEN
REPORTED.  SOME LOCATIONS MAY RECEIVED UP TO 3 INCHES WHERE
THUNDERSTORMS PASS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LE
Local storm report, Sep 12, 11:36 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1236 AM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     HEAVY RAIN       1 SSE CEDAR RAPIDS      41.95N 91.66W
09/13/2008  M2.20 INCH       LINN               IA   TRAINED SPOTTER

            24 HOUR TOTAL

&&

DLF

The radar

The Quad Cities radar (KDVN), 134 km away, was scanning. The volume nearest the first event began at 09:40 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Van Buren

When
September 13, 3:38 AM CST to 8:30 AM CST
Where
Van Buren County, 3.16 mi WNW of Stockport to 2 mi SSE of Milton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.894, -91.872

Heavy rains caused flash flooding of Stockport, IA and areas east of Cantril, IA during the morning of September 13.

Near Stockport, a driver of an SUV had to be rescued from the flood waters after driving into a flooded rural road. The flood waters were over the hood of the vehicle.

About 5 miles east of Cantril, the approaches to the Fox River bridge were flooded and some basements were flooded.

Flash Flood, Henry

When
September 13, 4:19 AM CST to 11:30 AM CST
Where
Henry County, 3.75 mi SSW of Rome to 2.78 mi E of Salem
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
40.931, -91.700

Heavy rains caused flash flooding in Oakland Mills, IA, Mount Pleasant, IA, Mount Union, IA and New London, IA during the morning of September 13.

Near Oakland Mills, a campground along the Skunk River had to be evacuated due to the rapidly rising river level.

In Mount Pleasant, sewers were backed up, several streets were flooded, cars were stranded in flood waters, and several basements flooded.

South of Mount Pleasant, Big Creek near Highway 218 and 295th St flooded out of its banks and several area ditches were full with flood waters.

In the Mount Union area, several roads were under water.

In New London, where 24-hour rainfall totals ranged between 5.5 and 8.5 inches, some basements were flooded.

A trained spotter and member of the general public also contributed to this report.

Flash Flood, Des Moines

When
September 13, 7:07 AM CST to 11:30 AM CST
Where
Des Moines County, 2.4 mi NW of Mediapolis to 1.6 mi SSE of Beaverdale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.023, -91.185

Heavy rains caused flash flooding of a few parts of Des Moines County during the morning of September 13.

In Burlington, a 60 foot tall tree fell over in Crapo Park due to the ground being so saturated with flood waters. Also, about 20 loose railroad ties were carried down the 700 block of Jefferson Street by flood waters about 2 feet deep forcing its closure for a time.

A water rescue was performed on two motorists who drove a Jeep into flood waters near Flint Creek in Burlington and West Burlington.

North of Mediapolis, portions of Highway 61 were under water.

Flash Flood, Lee

When
September 13, 7:30 AM CST to 9:30 AM CST
Where
Lee County, 1.42 mi W of Donnellson to 3.72 mi SW of Donnellson
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.654, -91.577

Heavy rains caused flash flooding in Donnellson, IA and Fort Madison, IA during the morning of September 13. Street flooding was observed in both towns. The sewer plant in Donnellson was flooded. Sewers in Fort Madison backed up.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130510, 130507, 130513, 130499.